New Mexico, 2010

High Wind in New Mexico, March 8, 2010

March 8, 2010 · NWS ABQ · 3 events in 2 counties and zones

As a strong upper level storm system exited the state on the 8th, strong winds in its wake mixed down to the surface across eastern New Mexico despite clouds and some precipitation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As a strong upper level storm system exited the state on the 8th, strong winds in its wake mixed down to the surface across eastern New Mexico despite clouds and some precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 11:51 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 8, 11:51 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MST MON MAR 8 2010

.UPDATE...
HAVE ADDED THE NORTHEAST INTO A WIND ADVISORY. THOUGH SOUTHERN
HARDING COUNTY MAY BE CLOSE TO ADVISORY SPEEDS NOW...REALLY EXPECT
PEAK WINDS TO OCCUR LATER AS SURFACE LOW MOVES INTO TX/OK AND 700
MB 50-60KT JET STREAK MOVES OVER UNION COUNTY. THUS...STRONGEST
WINDS MAY NOT BE UNTIL 6PM OR LATER. NO OTHER CHANGES MADE AT THIS
TIME.  NPW ALREADY OUT.

34

&&

.PREV DISCUSSION...335 AM MST MON MAR 8 2010...
POTENT UPPER LEVEL STORM SYSTEM WILL TRACK OVER NEW MEXICO TODAY...
LEADING TO DEPARTING THUNDERSTORMS IN THE EAST...RAIN/MOUNTAIN SNOW
SHOWERS AS WELL AS STRONG GUSTY WINDS GENERALLY ALONG AND SOUTH OF
THE INTERSTATE 40 CORRIDOR. UPPER LOW IS CURRENTLY TRACKING THROUGH
CENTRAL ARIZONA EARLY THIS MORNING...WITH A BROAD REGION OF LARGE
SCALE ASCENT AND MID-LEVEL FRONTOGENETICAL FORCING IMPACTING NM. IT
APPEARS PER THE BLENDED AMSU/SSMI SATELLITE IMAGERY THAT THE NRN/NE
PORTIONS OF THE CWA CONTINUE TO ENJOY 200 PCT OF NORMAL PRECIPITABLE
WATER VALUES. THIS WILL SUPPORT A CONTINUATION OF MODERATE TO HEAVY
RAINFALL OVER THE NE/EC PLAINS THRU 14-17Z. COLD AIR ADVECTION IS ON
THE INCREASE AT THIS HOUR...LEADING TO FALLING SNOW LEVELS. AS THE
UPPER LOW MIGRATES ACROSS THE STATE...MOST AREAS CAN EXPECT SHOWERY
ACTIVITY...WHICH WILL LIMIT THE QPF FACTOR. THE EXCEPTION WILL BE IN
THE SANGRE DE CRISTOS AND NE PLAINS AS A DEFORMATION ZONES DEVELOPS.
WARNING LEVEL SNOWS ARE STILL LIKELY OVER THE HIGHER TERRAIN...THUS
WILL NOT ADJUST WINTER WEATHER HIGHLIGHTS. AS THE UPPER LOW EJECTS
THE NE PLAINS THIS AFTERNOON...EXPECT A STRONG 700MB JET TO DEVELOP
IN ITS WAKE ALONG A LINE FROM THE SRN SANGRE DE CRISTO MOUNTAINS TO
THE EAST CENTRAL PLAINS...WHERE SPEEDS COULD APPROACH 60KTS. APPEARS
SOME OF THIS MOMENTUM WILL TRANSLATE TO THE SFC. THERE IS RELATIVELY
GOOD CONFIDENCE OF HIGH WIND WARNING SPEEDS FOR AT LEAST A FEW HOURS
DURING THE AFTERNOON AND EARLY EVENING...MAINLY FROM KLVS TO KCQC...
EASTWARD TO SANTA ROSA. STILL UNCERTAIN WHETHER THE SOUTH CENTRAL
MOUNTAINS AND THE ERN ZONES WILL SUSTAIN WARNING LEVEL SPEEDS FOR A
SUSTAINABLE AMOUNT OF TIME. THE DAY SHIFT WILL NEED TO MONITOR AND
UPGRADE IF NECESSARY. IN ADDITION...WIND SPEEDS COULD REMAIN IN THE
ADVISORY CATEGORY PAST 06Z/TUE FOR LOCALES NEAR CLINES CORNERS.

A PARADE OF UPPER LEVEL SYSTEMS WILL CONTINUE THROUGH THE WORK WEEK
AS A LONG WAVE TROUGH MEANDERS OVER THE ROCKIES AND GREAT PLAINS. IT
APPEARS THE SECOND DISTURBANCE WILL QUICKLY CHASE THE CURRENT STORM
AS IT STARTS TO IMPACT WRN NEW MEXICO BY TUESDAY AFTERNOON. THERE IS
STILL MODEL INCONSISTENCIES WITH RESPECT TO ITS TRACK...STRENGTH AND
TIMING AS IT TRAVERSES THE STATE TUESDAY NIGHT. THIS STORM WILL NOT
HAVE AS MUCH MOISTURE TO WORK WITH...HOWEVER IT WILL HAVE COLDER AIR
AROUND -6 TO -11C AT 700MB. ONGOING FORECAST IN GOOD SHAPE BUT WILL
NUDGE TO A BLEND OF THE GFS/ECMWF AS THEY ARE THE MOST CONSISTENT TO
THE GFS ENSEMBLE PACKAGE.

STORM NUMBER THREE WILL DIVE SOUTHEAST FROM THE PACIFIC NORTHWEST...
ARRIVING AROUND THE WED NIGHT TIME FRAME. NOT TO SOUND LIKE A BROKEN
RECORD...THERE IS STILL HIGH INCONSISTENCY WITH THE FORECAST MODELS...
BUT IT APPEARS THIS WAVE COULD BE WEAKER IN NATURE. INHERITED GRIDS
ARE SIDING WITH THE GFS AND SEE NO COMPELLING REASON TO DETER ATTM.
BEYOND THE THURS PERIOD...THE GFS AND ECMWF HAVE COMPLETELY OPPOSITE
IDEAS ON HOW FAST TO EJECT THE AFOREMENTIONED LONG WAVE TROUGH. STAY
TUNED...DPORTER

.AVIATION...
THE CENTER OF AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS FROM
EAST CENTRAL AZ THIS MORNING TO THE OK PANHANDLE BY THIS EVENING.
WIDESPREAD IFR AND MVFR CONDITIONS IN PRECIPITATION AND/OR FOG CAN
BE EXPECTED THROUGHOUT THE MORNING IN THE VICINITY OF NEW MEXICOS
NORTHERN MOUNTAINS...ACROSS THE EASTERN PLAINS AND OVER THE
SOUTHWEST MOUNTAINS. THE NM SNOW LEVEL WILL VARY AROUND 6300 FEET
THIS MORNING BEFORE LIFTING TO BETWEEN 6500 AND 7000 FEET THIS
AFTERNOON. AS THE LOW BEGINS TO EXIT NORTHEASTWARD THIS AFTERNOON...
COVERAGE AND INTENSITY OF PRECIPITATION WILL GRADUALLY DECREASE
ACROSS WESTERN AND SOUTHERN PARTS OF THE FORECAST AREA...BUT
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE. FARTHER NORTH AND EAST
STEADIER PRECIPITATION WITH CONSISTENT MVFR AND IFR CONDITIONS WILL
CONTINUE THROUGH LATE AFTERNOON AND INTO THE EVENING. THE MAIN
THREAT FOR THUNDERSTORMS WILL BE THIS MORNING IN NORTHEAST NEW
MEXICO...AS THE CONVECTIVE BAND CURRENTLY OVER THAT AREA GRADUALLY
EXITS NORTHEASTWARD. HOWEVER...WITH THE CROSSING OF THE UPPER LEVEL
LOW PRESSURE SYSTEM THIS AFTERNOON...ISOLATED THUNDERSTORMS WILL
LIKELY REDEVELOP AREAWIDE...AND SOME OF THEM MAY BE EMBEDDED IN
BROADER AREAS OF RAIN/SNOW OR RAIN/SNOW SHOWERS. THUNDERSTORM TOPS
SHOULD REACH 25 TO 35K FEET.

ALSO THIS AFTERNOON...STRONG WESTERLY SURFACE WINDS WILL DEVELOP AS
A 700 MB WIND SPEED MAXIMUM CROSSES THE STATE. THE STRONGEST WINDS
WILL BE FOUND ALONG AND EAST OF THE CENTRAL MOUNTAINS TO AROUND
SANTA ROSA AND CONCHAS LAKE...WHERE WIND GUSTS MAY EXCEED 50 KTS AT
TIMES. THE STRONG WINDS WILL PERSIST INTO THE EVENING...ALTHOUGH
SPEEDS SHOULD DROP 10 TO 15 KTS AFTER SUNSET.

TONIGHT...ISOLATED RAIN AND SNOW SHOWERS WILL LINGER ACROSS NORTHERN
NEW MEXICO AND THESE WILL PRODUCE PERIODS OF MVFR AND IFR CONDITIONS
MAINLY NORTH OF I-40. FARTHER SOUTH DRY WEATHER IS EXPECTED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 44

.FIRE WEATHER...
UPPER LOW CENTERED OVER EAST CENTRAL ARIZONA THIS MORNING WILL
TRACK EAST AND NORTHEASTWARD INTO THE OK PANHANDLE BY THIS EVENING.
WETTING PRECIPITATION WILL CONTINUE IN MANY AREAS THROUGH THE
MORNING...BEFORE GRADUALLY DECREASING IN COVERAGE AND INTENSITY
ACROSS WESTERN AND SOUTHERN PARTS OF THE FORECAST AREA THIS
AFTERNOON. HOWEVER...STEADY PRECIPITATION WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS THROUGH TODAY AND INTO THE
EVENING. THE SNOW LEVEL WILL LIFT FROM AROUND 6300 FEET THIS MORNING
TO BETWEEN 6500 AND 7000 FEET THIS AFTERNOON...BEFORE DROPPING TO
AROUND 5500 FEET TONIGHT. ADDITIONAL SNOW ACCUMULATION IS EXPECTED
IN THE VICINITY OF THE NORTHERN MOUNTAINS TODAY AND THIS
EVENING...WITH THE HEAVIEST ACCUMULATIONS IN THE SANGRES. THE MAIN
THREAT FOR THUNDERSTORMS WILL BE THIS MORNING IN NORTHEAST NEW
MEXICO...AS THE CONVECTIVE BAND CURRENTLY OVER THAT AREA GRADUALLY
EXITS NORTHEASTWARD. HOWEVER...WITH THE CROSSING OF THE UPPER LEVEL
LOW PRESSURE SYSTEM THIS AFTERNOON...ISOLATED THUNDERSTORMS WILL
PROBABLY REDEVELOP AREAWIDE. ADDITIONALLY...WEST WINDS WILL BECOME
STRONG THIS AFTERNOON AND LINGER INTO THIS EVENING IN MANY AREAS.
THE STRONGEST WINDS WILL BE FOUND ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN WHERE GUSTS TO 50 MPH WILL BE COMMON. GUSTS SHOULD
REACH 60 MPH FROM THE SANDIAS AND MANZANOS EASTWARD/NORTHEASTWARD TO
CLINES CORNERS...SANTA ROSA...CONCHAS LAKE AND LAS VEGAS. BREEZY TO
WINDY CONDITIONS WILL PERSIST IN THE EAST THROUGH LATE TONIGHT.

JUST AS PRECIPITATION ENDS IN EASTERN NEW MEXICO ON TUESDAY...IT
WILL RAMP UP AGAIN IN THE WEST AS TWO MORE UPPER LEVEL LOW PRESSURE
SYSTEMS APPROACH FROM THE NORTHWEST. THE SECOND SYSTEM WILL CROSS
NEAR OR A LITTLE SOUTH OF THE I-40 CORRIDOR TUESDAY NIGHT BEFORE
PASSING INTO TX ON WEDNESDAY MORNING. THE THIRD UPPER LOW LOOKS A
BIT WEAKER...AND IT WILL CROSS SOUTHERN NM FROM THE NORTHWEST LATE
WEDNESDAY INTO THURSDAY. THIS WILL KEEP MID WEEK WEATHER UNSETTLED
WITH A BETTER CHANCE FOR SNOW AT LOWER ELEVATIONS BECAUSE THE
SYSTEMS CROSSING FROM THE NORTHWEST WILL BE COLDER. SIGNIFICANT
ADDITIONAL SNOW ACCUMULATIONS WILL AGAIN BE POSSIBLE ACROSS THE HIGH
TERRAIN. MEANWHILE...BREEZY TO WINDY CONDITIONS MAY PERSIST ACROSS
SOUTHERN AND EASTERN PARTS OF THE FIRE WEATHER FORECAST AREA
TUESDAY...TUESDAY NIGHT AND WEDNESDAY.

MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE WESTERN US AND NM LATE THIS WEEK AND INTO SATURDAY WITH
DRIER AND WARMER WEATHER. HOWEVER...ANOTHER STORM SYSTEM MAY CROSS
FROM THE NORTHWEST LATER IN THE WEEKEND WITH MORE PRECIPITATION. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ524>526-534>540.

HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ521>523-529-532-533.

WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ528-530-531.

WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR THE FOLLOWING
ZONES...NMZ512>515-527.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR THE
FOLLOWING ZONES...NMZ510-511.

&&

34
Hazardous weather outlook, Mar 8, 6:25 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 AM MST MON MAR 8 2010

NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
625 AM MST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL CONTINUE TO PROVIDE MODERATE TO HEAVY
SNOWFALL ACROSS THE NORTHERN MOUNTAINS OF NEW MEXICO. EXPECT SNOW
TO PERSIST THROUGH THE EVENING HOURS. LOCALES ABOVE 8000 FEET WILL
ACCUMULATE 6 TO 10 INCHES OF SNOW IN THE SANGRE DE CRISTOS...WITH
LESSER AMOUNTS IN THE SAN JUAN AND JEMEZ MOUNTAINS. IN ADDITION...
AREAS OF BLOWING AND DRIFTING SNOW ARE LIKELY WITHIN THE SANGRE DE
CRISTO MOUNTAINS.

WEST WINDS OF 25 TO 45 MPH AND GUSTS UP TO 60 MPH ARE LIKELY THIS
AFTERNOON AND EARLY EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN. THE STRONGEST WIND SPEEDS WILL BE NEAR THE SOUTHERN SANGRE
DE CRISTO AND SANDIA MOUNTAINS...EASTWARD ALONG THE INTERSTATE 40
CORRIDOR WITHIN TORRANCE AND GUADALUPE COUNTIES. STRONG WINDS WILL
START TO WEAKEN BY MID-EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE HIGHER TERRAIN
OF NORTHERN AND CENTRAL NEW MEXICO TUESDAY NIGHT INTO WEDNESDAY AS
ANOTHER UPPER LEVEL DISTURBANCE PASSES THROUGH THE AREA. THIS STORM
COULD ALSO BRING WINDY CONDITIONS ALONG AND SOUTH OF THE INTERSTATE
40 CORRIDOR WITHIN EASTERN NEW MEXICO FOR WEDNESDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

DPORTER

Event by event

3 high wind. Local standard time, as filed.

High Wind, Quay County

When
March 8, 2:30 PM MST to 5:30 PM MST
Where
Quay County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

The Tucumcari ASOS recorded high sustained winds up to 45 mph off and on for nearly 3 hours during the afternoon.

High Wind, Union County

When
March 8, 8:30 PM MST to 10:30 PM MST
Where
Union County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

The Clayton ASOS recorded high sustained winds reaching 41 mph for over an hour.

High Wind, Union County

When
March 8, 9:11 PM MST
Where
Union County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Clayton ASOS recorded a peak wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210388, 210387, 210386.